Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 21, 2017Emanuel County, Johnson County, Wilkinson County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 21, 2017, 10:55 PM EDT for Emanuel County, Johnson County, Wilkinson County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 10:55 PM EDT (02:55 UTC)
Expired
Mar 21, 2017, 11:45 PM EDT
In force
50 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Emanuel County, GA, Johnson County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 96 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS82 KFFC 220255
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1055 PM EDT TUE MAR 21 2017
 
GAZ074-076-084>086-097-098-220345-
Wilkinson GA-Jefferson GA-Washington GA-Emanuel GA-Treutlen GA-
Johnson GA-Laurens GA-
1055 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHEASTERN
JEFFERSON...SOUTHERN WASHINGTON...EMANUEL...NORTHERN TREUTLEN...
JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 1145 PM EDT...

At 1054 PM EDT...a line of strong thunderstorms was extending from
near Waynesboro to near Wadley to near Tennille to Gordon...and
moving southeast at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of these storms include
Dublin, Swainsboro, Louisville, Wrightsville, Irwinton, East Dublin,
Wadley, Gordon, Davisboro, Twin City, Tennille, Ivey, Adrian,
McIntyre, Dudley, Stillmore, Harrison, Oak Park, Toomsboro and
Bartow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3240 8221 3249 8302 3292 8334
      3294 8289 3299 8242 3311 8228 3305 8229
      3293 8227 3284 8232 3280 8221 3281 8215
      3266 8208 3260 8200
TIME...MOT...LOC 0254Z 317DEG 54KT 3308 8210 3288 8233 3286 8282 3290
8333

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 7:55 PM EDT, 3 hours earlier.

Area forecast discussion, Mar 21, 7:55 PM EDT, 3 hours before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
755 PM EDT Tue Mar 21 2017

A cold front is currently situated along the GA/TN border. This
boundary will continue to sag southward overnight and Wednesday.
Still monitoring conditions for potentially severe weather late this
afternoon amd evening.

18Z FFC sounding shows very steep mid level lapse rates in place
along with ~1500 j/kg of surface based CAPE. However, moisture is
the column is lacking. Have seen some cu pop this afternoon, and
even with the favorable conditions, convection has not fired. Matter
of fact, weak showers that developed across south central TN
diminished as they moved southward.

The hi-res models are now developing some isold/sct convection out
ahead of the main complex late this afternoon. However, the main
system will be related to the complex currently pushing south across
western TN. Models continue to evolve this into a MCS that moves
across northern GA during the early evening hours. The hi-res models
keep most of the activity north of the Interstate 20 corridor. The
main mode of any severe weather that develops will be large hail and
damaging wind gusts.

Even now, there isn't much convergence along the frontal boundary.
Do expect shra/tsra to diminish overnight with the loss of heating
and any mid level support. With little surface moisture and lacking
frontal forcing on Wednesday, so have removed pops.

NListemaa

.LONG TERM /Thursday through Tuesday/...

Medium-range models continue to show a progressive pattern through
the extended forecast period. General timing of the various features
translating through the flow will vary somewhat from run-to-run,
however 12Z run does not show significant deviation from the
previous cycle, and little change was made to the Long Term Forecast
grids at this time. Please see the previous Long Term Forecast
Discussion below.

20

Previous LONG TERM Discussion /Wednesday Night through Monday/...

A front will cross the region Wednesday with strong high pressure
building in from the north. Given some mid-level impulses and
residual moisture within the column, some model solutions are
hinting at scattered showers through Thursday. Kept a schc pop to
account for this with the understanding that the apparent high
will likely win out, limiting precipitation coverage overall. So,
anticipate cloudy skies and much cooler temperatures Thursday
under northeast/easterly flow. Temperatures may run 10 degrees or
so below normal..in the low/mid 50s in north GA and around 60
within central GA.

Mid-level ridging will cross the region with the surface high
staying locked into place across north/northeast GA through much
of Friday. This will keep temperatures around climo for Friday.
The high will move out to sea Friday night into Saturday allowing
return flow to develop. Given this, we expect dry conditions
Friday through much of Saturday ahead of the next storm system.

A potent closed low will drop out of the Rockies and
quickly move east through the weekend. The models have
started to slow this feature the last couple of runs and also a
weakening trend has been noted. A front will approach from the
west late Saturday and slowly drape across northern GA before
becoming washed out Sunday night. Given the upper level support is
weakening with a broad surface boundary, feeling the overall
coverage and intensity of any thunderstorm activity is waning at
this point.

Another weak impulse will approach Monday afternoon, helping to
initiate shower activity across the residual boundary in north
GA. From this, you might gain the perspective that central
GA will likely see little in the way of precipitation amounts
through the long term...and you would be correct as much of the
dynamics will be lofted to the north.

Above normal temperatures expected through most of the long term,
apart from cooler airmass Thursday into early Friday.

26

&&

.AVIATION...
00Z Update...

Cold front will continue to sag south overnight and into early
Wednesday. Showers and strong to severe thunderstorms will
continue to sag southeast into GA this evening. Not confident
the storms will make it as far south and KMCN and KCSG.
MVFR conditions possible toward morning...but VFR conditions
expected for the afternoon on Wednesday. Winds will remain
west to northwest tonight with occasional gusts in strong
storms. Winds becoming northeast after 16z Wednesday.

//ATL Confidence...00Z Update...

High confidence all elements...except medium on mvfr in the
morning.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  71  43  54 /  60  10  20  20
Atlanta         57  72  47  54 /  40  10  20  20
Blairsville     50  66  38  51 /  70  10  20  20
Cartersville    54  68  45  55 /  50  10  20  20
Columbus        60  79  54  61 /  10  10  20  20
Gainesville     55  70  43  52 /  60  10  20  20
Macon           60  76  50  57 /  10  10  20  20
Rome            54  67  44  57 /  50  10  20  20
Peachtree City  55  73  48  55 /  20  10  20  20
Vidalia         62  75  51  58 /  10  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 11 PM EDT this evening for the
following zones: Banks...Barrow...Bartow...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb...
Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...Greene...
Gwinnett...Hall...Henry...Jackson...Lumpkin...Madison...Morgan...
Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Polk...Rockdale...South Fulton...
Taliaferro...Towns...Union...Walker...Walton...White...
Whitfield...Wilkes.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Mar 21, 10:40 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1040 PM EDT Tue Mar 21 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1040 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Rest of tonight...Tuesday night...

Isolated strong thunderstorms possible until around midnight.
A few of these storms could produce gusty winds and heavy rain
over portions of central Georgia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms across north Georgia Saturday
through Sunday.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Mar 21, 10:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     1 ESE ARCADE            34.07N  83.54W
03/21/2017                   JACKSON            GA   PUBLIC

            TREES WERE REPORTED DOWN ON TWO CARS IN DIFFERENT
            LOCATIONS IN ARCADE... GA

&&

EVENT NUMBER FFC1700305

KING
Local storm report, Mar 21, 10:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1021 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     1 ESE ARCADE            34.07N  83.54W
03/21/2017                   JACKSON            GA   FIRE DEPT/RESCUE

            TREES WERE REPORTED DOWN ON TWO CARS IN DIFFERENT
            LOCATIONS IN ARCADE... GA

&&

CORRECTED SOURCE

EVENT NUMBER FFC1700305

KING
Special weather statement, Mar 21, 10:24 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1024 PM EDT TUE MAR 21 2017

GAZ059>062-072>076-084-220300-
Wilkinson GA-Jefferson GA-Washington GA-Putnam GA-Baldwin GA-
Glascock GA-Hancock GA-Warren GA-Jones GA-Jasper GA-
1024 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...
JEFFERSON...WASHINGTON...SOUTHERN PUTNAM...BALDWIN...GLASCOCK...
SOUTHERN HANCOCK...SOUTHERN WARREN...JONES AND SOUTHEASTERN JASPER
COUNTIES UNTIL 1100 PM EDT...

At 1023 PM EDT...a line of strong thunderstorms was extending from
near Thomson to near Shoals to Devereux to near Adgateville...and
moving southeast at 35 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Milledgeville, Sandersville, Gray, Louisville, Warrenton, Sparta,
Gibson, Wrens, Davisboro, Tennille, Ivey, Stapleton, Avera, Mitchell,
Camak, Deepstep, Edge Hill, Edgehill, Midway-Hardwick and Meriwether.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3311 8228 3298 8240 3292 8279 3290 8358
      3325 8377 3326 8312 3332 8277 3351 8261
      3345 8259 3341 8255 3335 8255 3336 8253
      3334 8250 3334 8245 3331 8240 3331 8234
      3327 8226 3323 8223
TIME...MOT...LOC 0223Z 318DEG 30KT 3350 8253 3328 8273 3322 8308 3321
8371

HAIL...0.25IN
WIND...50MPH
Local storm report, Mar 21, 10:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1035 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 SSW MATT              34.27N  84.18W
03/21/2017                   FORSYTH            GA   PUBLIC

            TREES DOWN IN FORSYTH COUNTY...POSSIBLE TREE ON HOUSE
            ON PLEASANT GROVE ROAD.

&&

EVENT NUMBER FFC1700307

KING
Local storm report, Mar 21, 10:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     CANTON                  34.24N  84.49W
03/21/2017                   CHEROKEE           GA   PUBLIC

            SEVERAL TREES DOWNED ALONG MAGNOLIA SPRINGS TRACE IN
            CANTON.

&&

EVENT NUMBER FFC1700308

KS
Special weather statement, Mar 21, 10:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1055 PM EDT TUE MAR 21 2017

GAZ074-076-084>086-097-098-220345-
Wilkinson GA-Jefferson GA-Washington GA-Emanuel GA-Treutlen GA-
Johnson GA-Laurens GA-
1055 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHEASTERN
JEFFERSON...SOUTHERN WASHINGTON...EMANUEL...NORTHERN TREUTLEN...
JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 1145 PM EDT...

At 1054 PM EDT...a line of strong thunderstorms was extending from
near Waynesboro to near Wadley to near Tennille to Gordon...and
moving southeast at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dublin, Swainsboro, Louisville, Wrightsville, Irwinton, East Dublin,
Wadley, Gordon, Davisboro, Twin City, Tennille, Ivey, Adrian,
McIntyre, Dudley, Stillmore, Harrison, Oak Park, Toomsboro and
Bartow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3240 8221 3249 8302 3292 8334
      3294 8289 3299 8242 3311 8228 3305 8229
      3293 8227 3284 8232 3280 8221 3281 8215
      3266 8208 3260 8200
TIME...MOT...LOC 0254Z 317DEG 54KT 3308 8210 3288 8233 3286 8282 3290
8333

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:00 PM EDTSpecial Weather StatementFFCWalton30 min
Mar 21, 8:02 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison31 min
Mar 21, 8:07 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more38 min
Mar 21, 8:08 PM EDTSevere Thunderstorm WarningFFCMorgan, Oconee, Walton52 min
Mar 21, 8:14 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Dawson, Floyd, Forsyth and 3 more46 min
Mar 21, 8:19 PM EDTFlash Flood WarningFFCClarke, Greene, Oconee, Oglethorpe, Taliaferro, Wilkes6 hr
Mar 21, 8:30 PM EDTSpecial Weather StatementFFCOglethorpe45 min
Mar 21, 8:40 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Cobb, DeKalb, Douglas, Forsyth and 5 more50 min
Mar 21, 8:44 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Forsyth, Gwinnett, Hall, Jackson and 2 more46 min
Mar 21, 8:49 PM EDTSevere Thunderstorm WarningFFCGreene, Oconee, Oglethorpe41 min
Mar 21, 9:20 PM EDTSpecial Weather StatementFFCButts, Clayton, Coweta, Fayette, Heard, Henry and 8 more40 min
Mar 21, 9:22 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Greene, Jackson, Madison, Morgan and 5 more38 min
Mar 21, 9:45 PM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Morgan, Oglethorpe, Putnam and 4 more45 min
Mar 21, 9:53 PM EDTSpecial Weather StatementFFCBaldwin, Butts, Harris, Jasper, Jones, Lamar and 7 more52 min
Mar 21, 10:24 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Jefferson, Jones, Washington36 min
Mar 21, 11:51 PM EDTSpecial Weather StatementFFCMontgomery, Toombs39 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.